Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

August 8, 2018Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 8, 2018, 3:23 PM MDT for Baca County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 3:23 PM MDT (21:23 UTC)
Expired
Aug 8, 2018, 4:15 PM MDT
In force
52 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Amarillo radar (KAMA), 211 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS85 KPUB 082123
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
323 PM MDT WED AUG 8 2018
 
COZ099-082215-
Springfield Vicinity/Baca County CO-
323 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Vilas, or 17 miles southeast of Springfield, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3699 10210 3699 10238 3724 10254 3734 10233
      3702 10204 3700 10204
TIME...MOT...LOC 2123Z 327DEG 22KT 3723 10240 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:44 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 8, 2:44 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
244 PM MDT Wed Aug 8 2018

.SHORT TERM...(This evening through Thursday)
Issued at 205 PM MDT Wed Aug 8 2018

Outflow boundary from morning convection has swept southward
across the plains, and was located south of the Arkansas River as
of 20z. Convection has persisted along and ahead of the boundary
over the plains, with CAPEs of 1-2k J/KG along the eastern
mountains and southern I-25 corridor. Farther north, air mass has
stabilized, leading to only some limited weak storms over the
higher terrain. Out west, drier air has kept most convection
suppressed over interior valleys and along the Continental Divide.

For the rest of the afternoon into the evening, best chance for
storms will be ahead of the outflow boundary over the far
southeast plains and across the southeast mountains/srn I-25
corridor, where instability is greatest. Still a risk of a severe
storm or two given modest CAPE, though convection today has
struggled to produce large hail as updrafts appears slightly
weaker than the past few days. Pikes Peak/Colorado Springs/Pueblo
regions may miss most convection as cooler/stable air spreads
south, though will keep some low pops in place to account for
possibility of weak convection drifting east off the high terrain
into early evening. Models all suggest convection ends fairly
quickly this evening, and will taper back overnight pops
considerably from previous forecast.

On Thursday, weak upper tropospheric wave continues to drift
southward across the region, while precipitable water decreases
slightly over the eastern half of Colorado, but increases farther
west along the Continental Divide. With best forcing shifting
south and steering flow turning more nly, storms may stay fairly
close to the higher terrain Thu afternoon, with an increase in
convection over the Central/SW mountains as moisture and
instability increase. Plains, especially closer to the KS border,
will see least chance of storms as upward motion here will be
weak. Heavy rainfall over the mountains/burn scars will be the
biggest threat from Thu storms, with perhaps some brief near
severe hail under a few of the strongest cells. Max temps,
especially on the plains, should bounce back upward slightly as
early morning convection and associated cold pool will be lacking,
with most areas near/slightly below typical Aug maxes.

.LONG TERM...(Thursday night through Wednesday)
Issued at 205 PM MDT Wed Aug 8 2018

Not much change to the forecast thinking through the extended
period.  There are some operational model differences between the
ECMWF and GFS early next week, and ensemble spreads indicate lower
confidence in the overall pattern evolution during that time frame
as well.

Thursday night...high pressure will continue over the western
states, and begin to shift northeast through the overnight hours.
Models indicate heavy showers and thunderstorms over the mountain
areas through the evening hours, before shifting southward and
dissipating overnight.  Locally heavy rainfall will be the primary
threat through the evening, and burn scars will continue to see the
potential for flash flooding.  Models in general agreement keeping
the Plains dry Thursday night, as flow aloft transitions from
northwesterly to northeasterly.

Friday through Monday...high pressure is forecast to stretch from
Arizona, northeast into the upper midwest, while a slow moving upper
trough hangs out over the Texas panhandle.  This will keep flow
northeasterly across Colorado, with drier conditions into early next
week.  Showers and thunderstorms will transition to diurnally and
terrain driven, especially over the weekend.  Expect development
over the mountains during the afternoon hours, with southwestward
movement through the evening hours.  Locally heavy rainfall will be
the primary threat over the San Juan range.  Given the northeast
flow aloft and drier air moving across the Plains, expect dry and
warm conditions to continue across the Plains into early next week.

Tuesday and Wednesday...models continue to diverge with how they
handle the development of the pattern across the region.  The GFS
wants to rebuild the high pressure aloft over Nevada with
northwesterly flow developing across Colorado.  Disturbances in the
flow would likely bring increased chances for showers and
thunderstorms to the whole region.  The ECMWF wants to bring the
weak trough or low out of the Texas Panhandle north, with wrap
around flow developing widespread showers and thunderstorms across
the region.  While the outcomes are similar, the triggers for
widespread shower and thunderstorm development are quite different.
Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 205 PM MDT Wed Aug 8 2018

Air mass has stabilized around KCOS and KPUB as of 20z, with only
some very low chances for weak tsra drifting off the mountains
later this evening, thus may end up pulling VCTS mention in 00z
tafs if latest trends continue. VFR overnight and into early
afternoon Thu, with a VCTS possible both sites after 20z Thu as
storms drift slowly away from higher terrain.

VFR at KALS tonight and early Thu, with an increasing chance for
at least VCTS Thu afternoon, after 20z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Aug 8, 11:48 AM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Wed Aug 8 2018

COZ058>089-093>099-091800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Wed Aug 8 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible over the
eastern mountains, I-25 corridor and southeast plains through the
day and into the evening hours, with mainly isolated, weaker
storms farther west over the remainder of the mountains and
interior valleys.

Lightning, gusty winds to 40 mph, small hail and brief heavy
rainfall will be possible with all thunderstorms today, and a few
storms over the eastern mountains, I-25 corridor and southeast
plains could produce hail up to the size of golf balls and wind
gusts to 60 mph.

Locally heavy rain will be possible with stronger storms as well,
and recent burn scars will have the potential for flash flooding
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to become more isolated in coverage and
favor higher terrain locations from Thursday into Monday as a
drying trend develops during this time-frame. Then, an increased
threat of thunderstorms is expected on Tuesday as monsoonal flow
returns to southern Colorado. Primary thunderstorm threats during
this time-frame are expected to be hazardous lightning, wind
gusts around 40 mph and periods of moderate to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible today and tonight over the eastern mountains and
southeast plains.

10/77

In the hours before

Special weather statement, Aug 8, 1:46 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
146 PM MDT WED AUG 8 2018

COZ097>099-082030-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
146 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...NORTH
CENTRAL BACA AND EASTERN BENT COUNTIES UNTIL 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Two Buttes Reservoir, or 22 miles south of Lamar,
moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Two Buttes Reservoir.

LAT...LON 3781 10287 3793 10257 3772 10230 3752 10265
TIME...MOT...LOC 1946Z 317DEG 9KT 3776 10269

KTS
Special weather statement, Aug 8, 1:52 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
152 PM MDT WED AUG 8 2018

COZ098-082030-
Lamar Vicinity/Prowers County CO-
152 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PROWERS COUNTY UNTIL
230 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Coolidge, moving east at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Prowers County.

LAT...LON 3778 10219 3796 10215 3796 10204 3774 10204
TIME...MOT...LOC 1952Z 279DEG 6KT 3786 10209

KTS
Special weather statement, Aug 8, 2:29 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT WED AUG 8 2018

COZ098-099-082115-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
229 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over
Two Buttes, or 14 miles northeast of Springfield, moving southeast at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Walsh and Two Buttes.

LAT...LON 3756 10261 3768 10239 3751 10211 3732 10235
TIME...MOT...LOC 2029Z 316DEG 18KT 3755 10243

KTS
Special weather statement, Aug 8, 2:33 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
233 PM MDT WED AUG 8 2018

COZ098-082115-
Lamar Vicinity/Prowers County CO-
233 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
315 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of The Saunders Elevator, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Prowers County.

LAT...LON 3775 10223 3786 10210 3784 10204 3765 10204
TIME...MOT...LOC 2033Z 307DEG 17KT 3775 10210

KTS
Special weather statement, Aug 8, 3:10 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
310 PM MDT WED AUG 8 2018

COZ099-082200-
Springfield Vicinity/Baca County CO-
310 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Pritchett, or 25 miles southwest of Springfield,
moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
County.

LAT...LON 3720 10308 3728 10297 3710 10269 3700 10283
      3700 10296
TIME...MOT...LOC 2109Z 339DEG 18KT 3716 10297

KTS
Special weather statement, Aug 8, 3:23 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
323 PM MDT WED AUG 8 2018

COZ099-082215-
Springfield Vicinity/Baca County CO-
323 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Vilas, or 17 miles southeast of Springfield, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3699 10210 3699 10238 3724 10254 3734 10233
      3702 10204 3700 10204
TIME...MOT...LOC 2123Z 327DEG 22KT 3723 10240

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:13 PM MDTSevere Thunderstorm WarningPUBCuster32 min
Aug 7, 6:43 PM MDTSpecial Weather StatementPUBCuster32 min
Aug 7, 6:50 PM MDTAreal Flood AdvisoryPUBCuster115 min
Aug 7, 7:05 PM MDTSpecial Weather StatementPUBCuster25 min
Aug 7, 7:19 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano26 min
Aug 7, 7:42 PM MDTSevere Thunderstorm WarningPUBCostilla, Custer, Huerfano33 min
Aug 7, 8:13 PM MDTSevere Thunderstorm WarningPUBHuerfano32 min
Aug 7, 9:27 PM MDTSpecial Weather StatementPUBCrowley33 min
Aug 7, 9:29 PM MDTSpecial Weather StatementPUBCrowley46 min
Aug 7, 9:49 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo26 min
Aug 7, 10:00 PM MDTSpecial Weather StatementPUBCrowley30 min
Aug 7, 10:13 PM MDTSpecial Weather StatementPUBCrowley32 min
Aug 7, 10:17 PM MDTSpecial Weather StatementPUBEl Paso28 min
Aug 7, 10:22 PM MDTSevere Thunderstorm WarningPUBEl Paso23 min
Aug 7, 10:25 PM MDTSpecial Weather StatementPUBKiowa50 min
Aug 7, 10:38 PM MDTSpecial Weather StatementPUBOtero37 min
Aug 7, 10:44 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo31 min
Aug 7, 10:50 PM MDTSpecial Weather StatementPUBEl Paso40 min
Aug 7, 10:52 PM MDTSevere Thunderstorm WarningPUBEl Paso23 min
Aug 7, 10:58 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Aug 7, 11:12 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo33 min
Aug 7, 11:15 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Aug 7, 11:27 PM MDTSpecial Weather StatementPUBProwers48 min
Aug 7, 11:33 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo42 min
Aug 7, 11:41 PM MDTSpecial Weather StatementPUBPueblo49 min
Aug 7, 11:45 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Aug 8, 12:01 AM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Aug 8, 12:05 AM MDTSevere Thunderstorm WarningPUBPueblo25 min
Aug 8, 12:12 AM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo33 min
Aug 8, 12:42 AM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo33 min
Aug 8, 1:12 AM MDTSpecial Weather StatementPUBCrowley48 min
Aug 8, 1:14 AM MDTSevere Thunderstorm WarningPUBCrowley, Pueblo31 min
Aug 8, 1:58 AM MDTSpecial Weather StatementPUBOtero47 min
Aug 8, 9:52 AM MDTSpecial Weather StatementPUBEl Paso38 min
Aug 8, 10:04 AM MDTSevere Thunderstorm WarningPUBEl Paso41 min
Aug 8, 10:40 AM MDTSpecial Weather StatementPUBEl Paso50 min
Aug 8, 10:44 AM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Aug 8, 10:59 AM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Aug 8, 11:13 AM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo47 min
Aug 8, 11:36 AM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo23 min
Aug 8, 11:38 AM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo52 min
Aug 8, 11:52 AM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo38 min
Aug 8, 12:06 PM MDTSpecial Weather StatementPUBKiowa39 min
Aug 8, 12:23 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo37 min
Aug 8, 12:35 PM MDTSpecial Weather StatementPUBProwers40 min
Aug 8, 1:23 PM MDTFlash Flood WarningPUBHuerfano2 hr
Aug 8, 1:26 PM MDTSpecial Weather StatementPUBHuerfano49 min
Aug 8, 1:46 PM MDTSpecial Weather StatementPUBProwers44 min
Aug 8, 1:51 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas24 min
Aug 8, 1:52 PM MDTSpecial Weather StatementPUBProwers38 min
Aug 8, 2:13 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas32 min
Aug 8, 2:25 PM MDTSevere Thunderstorm WarningPUBLas Animas20 min
Aug 8, 2:29 PM MDTSpecial Weather StatementPUBBaca46 min
Aug 8, 2:33 PM MDTSpecial Weather StatementPUBProwers42 min
Aug 8, 2:52 PM MDTFlash Flood WarningPUBLas Animas53 min
Aug 8, 3:10 PM MDTSpecial Weather StatementPUBBaca50 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.